Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 63, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 7, 2014, 6:06 PM EDT for Polk County, Florida. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2014, 6:06 PM EDT (22:06 UTC)
- Expired
- Aug 7, 2014, 6:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Polk County, FL
The radar
The Tampa radar (KTBW), 80 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:15 PM EDT | HAIL 0.25 | Lake Wales, FL | PUBLIC REPORTS OF AT LEAST PEA SIZED HAIL IN LAKE WALES. TIME BASED OFF RADAR. |
| Aug 7, 6:15 PM EDT | HAIL 1 | Lake Wales, FL | PUBLIC SENT PICTURE OF DIME TO QUARTER SIZED HAIL FROM LAKE WALES VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1410 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
330 WUUS52 KTBW 072206 SVRTBW FLC105-072230- /O.NEW.KTBW.SV.W.0063.140807T2206Z-140807T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 606 PM EDT THU AUG 7 2014 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN CENTRAL FLORIDA... * UNTIL 630 PM EDT. * AT 606 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LAKE WALES MUNICIPAL AIRPORT...OR NEAR LAKE WALES...AND MOVING SOUTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALTURAS. LAT...LON 2770 8156 2780 8179 2801 8165 2794 8147 TIME...MOT...LOC 2206Z 025DEG 5KT 2789 8160 $$
2 follow-up statements
377 WWUS52 KTBW 072221 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 621 PM EDT THU AUG 7 2014 FLC105-072230- /O.CON.KTBW.SV.W.0063.000000T0000Z-140807T2230Z/ POLK FL- 621 PM EDT THU AUG 7 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR CENTRAL POLK COUNTY... AT 621 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LAKE WALES MUNICIPAL AIRPORT...OR NEAR LAKE WALES...MOVING SOUTHWEST AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HILLCREST HEIGHTS...ALTURAS AND CROOKED LAKE PARK LAT...LON 2770 8156 2780 8179 2801 8165 2794 8147 TIME...MOT...LOC 2221Z 025DEG 5KT 2787 8162 $$
111 WWUS52 KTBW 072229 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 629 PM EDT THU AUG 7 2014 FLC105-072239- /O.EXP.KTBW.SV.W.0063.000000T0000Z-140807T2230Z/ POLK FL- 629 PM EDT THU AUG 7 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POLK COUNTY WILL EXPIRE AT 630 PM EDT... ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT FULLY DISSIPATES. LAT...LON 2770 8156 2780 8179 2801 8165 2794 8147 TIME...MOT...LOC 2229Z 025DEG 5KT 2786 8163 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:09 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 7, 3:09 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 309 PM EDT THU AUG 7 2014 .SHORT TERM (TONIGHT AND FRIDAY)... SCATTERED THUNDERSTORMS DEVELOPING ON SCHEDULE WITH OUTFLOW AND SEA BREEZE BOUNDARIES BEGINNING TO PUSH INLAND. EXPECT ACTIVITY TO BECOME MORE NUMEROUS WITH SOME HEAVY RAIN POTENTIAL OVER THE INTERIOR LATER THIS AFTERNOON AND INTO THE EVENING HOURS. TONIGHT AND FRIDAY WILL FEATURE WEAK HIGH PRESSURE OVER THE STATE AT THE SURFACE AND NO REAL SYNOPTIC SCALE FORCING TO SPEAK OF ALOFT. MODELS DO SHOW SOME SLIGHTLY COOLER MID-LEVEL AIR MOVING IN DURING THE DAY ON FRIDAY...AND THIS COULD HELP TO STEEPEN LAPSE RATES ENOUGH TO RESULT IN MORE CONCENTRATED THUNDERSTORM ACTIVITY WITH A FEW STRONG STORMS OVER THE INTERIOR. EVEN SO...WE ARE ONLY TALKING ABOUT 500MB TEMPERATURES OF -7C AS OPPOSED TO -6C TODAY. INITIAL ISOLATED TO SCATTERED SHOWERS AND STORMS NEAR THE COAST ON FRIDAY WILL BECOME MORE NUMEROUS AS THEY PUSH EAST OF I-75 DURING THE AFTERNOON HOURS. .LONG TERM (PREVIOUS DISCUSSION FRIDAY NIGHT-WEDNESDAY)... FOR THE WEEKEND...THE AREA WILL REMAIN UNDER RATHER LIGHT FLOW WITH THE SURFACE RIDGE AXIS OVER SOUTH FLORIDA. AN UPPER LEVEL RIDGE WILL REMAIN OVER THE WESTERN ATLANTIC WITH A SHORTWAVE MOVING THROUGH THE SOUTHEASTERN U.S. BOTH THE ECMWF AND THE GFS SHOW A SURFACE LOW FORMING AROUND THE CAROLINAS ON SUNDAY AND MOVING OFFSHORE FOR MONDAY. THE RIDGE AXIS WILL SHIFT NORTH SOME THROUGH THE MIDDLE PART OF THE WEEK WITH SOUTHWEST TO WEST FLOW CONTINUING. THE SEA BREEZE CIRCULATION WILL BE THE DOMINANT FACTOR IN CONVECTION...WITH THE BEST RAIN CHANCES CONTINUING TO BE OVER INLAND AREAS EACH AFTERNOON AND EVENING. && .AVIATION... STILL EXPECTING MAINLY VFR BUT KTPA...KPGD...KFMY...AND KRSW WILL HAVE STORMS NEARBY AND COULD BRIEFLY SEE IFR CONDITIONS IF ONE MOVES OVERHEAD. ACTIVITY WILL PUSH INLAND WITH KLAL HAVING HIGHEST POTENTIAL FOR IFR AFTER 20Z. ALL TERMINALS SHOULD BE VFR AFTER 02Z WITH SOME TSRA DEVELOPING AGAIN TOWARD END OF TAF PERIOD. && .MARINE... HIGH PRESSURE OVER SOUTHERN FLORIDA AND IN THE CENTRAL GULF OF MEXICO WILL PRODUCE LIGHT WEST TO NORTHWEST WINDS AND SEAS FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE IN THE ATLANTIC BECOMES THE DOMINANT FEATURE BY THE WEEKEND...PRODUCING LIGHT EAST SOUTHEAST WIND FLOW AND SEAS. THUNDERSTORM ACTIVITY OVER THE COASTAL WATERS WILL BE MINIMAL. THE ONLY OTHER HAZARDS WILL BE HIGHER WINDS AND SEAS IN THE VICINITY OF ISOLATED THUNDERSTORMS. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 78 91 78 90 / 10 40 30 50 FMY 76 92 76 92 / 20 50 30 50 GIF 75 93 75 93 / 30 60 20 50 SRQ 76 90 75 90 / 10 30 20 40 BKV 72 92 72 92 / 10 40 20 50 SPG 80 90 79 90 / 10 40 30 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/AVIATION/FIRE WEATHER...JILLSON PREVIOUS LONG TERM...CARLISLE MARINE...WYNN DECISION SUPPORT...DAVIS/MCMICHAEL
Hazardous weather outlook, Aug 7, 5:16 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 516 AM EDT THU AUG 7 2014 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-080930- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 516 AM EDT THU AUG 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. CARLISLE
In the hours before
Special weather statement, Aug 7, 3:23 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 323 PM EDT THU AUG 7 2014 FLZ052-056-061-251-255-260-072000- DESOTO-HARDEE-POLK-INLAND MANATEE-INLAND SARASOTA-INLAND HILLSBOROUGH- 323 PM EDT THU AUG 7 2014 ...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL SARASOTA...EASTERN MANATEE...SOUTHEASTERN HILLSBOROUGH...SOUTHWESTERN POLK...WESTERN DESOTO AND WESTERN HARDEE COUNTIES... AT 322 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM FORT LONESOME TO 8 MILES WEST OF PINE LEVEL...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST OF FISH HAWK TO 14 MILES NORTH OF NORTH PORT...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT ALAFIA RIVER STATE PARK...FORT LONESOME...DUETTE AND MYAKKA CITY...UNTIL 400 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION IF ENCOUNTERING HEAVY RAIN. && LAT...LON 2781 8176 2707 8179 2710 8220 2781 8218 TIME...MOT...LOC 1922Z 293DEG 6KT 2768 8209 2723 8211
Special weather statement, Aug 7, 4:22 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
422 PM EDT THU AUG 7 2014
FLZ057-072100-
HIGHLANDS-
422 PM EDT THU AUG 7 2014
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HIGHLANDS COUNTY...
AT 421 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR PLACID LAKES...OR 6 MILES
SOUTHWEST OF LAKE PLACID...MOVING EAST AT 5 MPH...WILL AFFECT LAKE
PLACID..LAKE JOSEPHINE...VENUS...AND ARCHBOLD...UNTIL 500 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.
&&
LAT...LON 2703 8127 2704 8148 2734 8155 2742 8140
2737 8125
TIME...MOT...LOC 2021Z 260DEG 4KT 2722 8142Special weather statement, Aug 7, 5:17 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
517 PM EDT THU AUG 7 2014
FLZ052-057-072200-
HIGHLANDS-POLK-
517 PM EDT THU AUG 7 2014
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HIGHLANDS AND
SOUTHEASTERN POLK COUNTIES...
AT 517 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
RIVER RANCH TO SPRING LAKE TO VENUS...OR ALONG A LINE EXTENDING FROM
11 MILES SOUTH OF LAKE KISSIMMEE TO 8 MILES SOUTHEAST OF SEBRING TO
10 MILES NORTH OF PALMDALE...NEARLY STATIONARY...WILL AFFECT INDIAN
LAKE ESTATES...AVON PARK AIR FORCE RANGE...SEBRING REGIONAL AIRPORT
AND LAKE PLACID...UNTIL 600 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2758 8115 2754 8120 2749 8120 2747 8116
2712 8120 2711 8126 2703 8127 2703 8147
2742 8145 2785 8133 2785 8122 2766 8112
TIME...MOT...LOC 2117Z 271DEG 2KT 2776 8125 2742 8134
2708 8137Special weather statement, Aug 7, 6:02 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
602 PM EDT THU AUG 7 2014
FLZ052-057-072245-
HIGHLANDS-POLK-
602 PM EDT THU AUG 7 2014
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HIGHLANDS AND
SOUTHEASTERN POLK COUNTIES...
AT 602 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
INDIAN LAKE ESTATES TO 7 MILES SOUTHEAST OF LAKE ISTOKPOGA...OR
ALONG A LINE EXTENDING FROM LAKE KISSIMMEE TO 9 MILES EAST OF LAKE
PLACID...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT INDIAN LAKE
ESTATES...AVON PARK AIR FORCE RANGE...LAKE ISTOKPOGA AND RIVER
RANCH...UNTIL 645 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2720 8116 2718 8116 2724 8129 2798 8142
2794 8132 2787 8130 2785 8123 2777 8117
2765 8112 2758 8115 2754 8120 2749 8120
2739 8111 2739 8106 2736 8103 2733 8103
2721 8095 2721 8096
TIME...MOT...LOC 2202Z 296DEG 3KT 2785 8131 2729 8122The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:23 PM EDT | Special Weather Statement | TBW | DeSoto, Hardee | 37 min |
| Aug 7, 4:22 PM EDT | Special Weather Statement | TBW | Highlands | 38 min |
| Aug 7, 5:17 PM EDT | Special Weather Statement | TBW | Highlands | 43 min |
| Aug 7, 5:24 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 36 min |
| Aug 7, 5:49 PM EDT | Areal Flood Advisory | TBW | Highlands | 56 min |
| Aug 7, 6:02 PM EDT | Special Weather Statement | TBW | Highlands | 43 min |
| Aug 7, 6:32 PM EDT | Areal Flood Advisory | TBW | Polk | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.